Tuesday, December 13, 2011

Tamoxifen, the first year

It's my Tamoxifen anniversary.  Today I went up to Walter Reed National Military Medical Center.  Isn't that a mouthful.  It used to be Bethesda Naval Medical Center, but no more.  Walter Reed Army Hospital on Georgia Ave. is closed and has been completely integrated into the NEW Walter Reed National Military Medical Center in Bethesda.  Anyway, today was the day for my annual check-up.  I'm sure my older lady readers know what I am talking about.  Fun stuff.

One year on Tamoxifen down and four more to go.  Oh boy. 

To be completely honest, it's getting a little better.  The 9 p.m. hot flash has stopped being an every day occurrence and dwindled to about three times a week.  I still have the 7:30 a.m. hot flash every morning on my drive into work.  However, I do have the option of cranking the AC in the car to North Pole and it does help quite a bit.  Since it's December and the climate in my neck of the woods has become seasonal, I just open the window.  Sweet relief.

However, the night sweats have not diminished one little bit.  They are the bane of my existence.  There is nothing worse than finding your entire body on fire in the middle of the night, whipping off the covers to discover your body's fire department called in your sweat glands to work overtime.  Now you have a soaking wet nightie and frigid air and a wet spot on the bed that feels like ice.  Gee, I hope you don't have any trouble falling back to sleep after this episode.  You do?  Gee, that's a shame.  I had been taking benadryl and it had been helping, but my doctor told me benadryl reduces the effect Tamoxifen has on the estrogen receptors on breast cells.  And since the whole point of taking this medicine is for it to be effective, No More Benadryl.  Bummer.

I think my doc is going to look for something to help me sleep.  She seems to be acting like she cares about me a bit more lately.  Or, maybe the giant bags under my eyes have convinced her I'm sleep deprived.  Whichever, I'm going to get some help.

All in all, I'm finding my days on Tamoxifen going a bit better.  Oh, and I lost 5 lbs. without really trying.  This is always good.  So, only four more years on Tamoxifen... It looks worse when I see it written down like that.  :)


  1. smiles. i am glad it is going a bit better for you ... 5 lbs is not a bad side effect...smiles.

  2. That hot flash thing is no picnic.  I understand completely. 

  3. It sounds difficult to deal with.  But sometimes medicines are like that.  My wife says that her natural thermal control is busted!

  4. Yikes on the hot flashes!  Miserable.


Comments from my readers bring sunshine to my day. They make me so happy.